Dr. Michael Irwig, a researcher and assistant professor at George Washington University, is reportedly concerned about the risk of permanent sexual dysfunction in Propecia patients. Irwig conducted a study, published in the Journal of Sexual Medicine, which involved interviewing 71 men between the ages of 21 and 46 to determine how long they used finasteride and how the use of finasteride affected their sex life.
According to his results, also published by GW Today (03/23/11), 94 percent of men interviewed reported low libido, 92 percent reported erectile dysfunction and decreased arousal, and 69 percent reported problems with orgasm. The men reported experiencing sexual side effects an average of 40 months after discontinuing medication.
Furthermore, frequency of sexual activity reportedly dropped from approximately 25 episodes per month prior to taking finasteride down to around eight episodes per month.
Although the percentage of men reporting side effects might seem alarming, it is important to note that the men interviewed had already reported sexual side effects from finasteride. According to Irwig, approximately five percent of men who use finasteride will experience some sexual dysfunction.
READ MORE PROPECIA LEGAL NEWS
"It's been very frustrating for a lot of these men because they've sought care from medical professionals who have looked at the literature and have not seen a risk of persistent sexual dysfunction," Dr. Irwig said, as quoted in GW Today.
A lawsuit has been filed against Merck, maker of Propecia and Proscar, alleging use of the drugs resulted in sexual dysfunction. Furthermore, the lawsuit alleges that Merck knew or should have known about the risks of sexual dysfunction in users of the hair loss products. Although some countries in Europe reportedly carry a warning about the risk of permanent sexual dysfunction, the warning label in the US does not carry that warning, according to the lawsuit.